Alert archive / Minnesota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 55, NWS Sioux Falls, SD

June 14, 20164 counties in Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 14, 2016, 2:40 PM CDT for 4 counties in Minnesota. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2016, 2:40 PM CDT (19:40 UTC)
Expired
Jun 14, 2016, 3:15 PM CDT
In force
35 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cottonwood County, MN, Jackson County, MN, Murray County, MN, Nobles County, MN

The radar

The Sioux Falls radar (KFSD), 111 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 2:41 PM CDTTSTM WND GST 60Brewster, MNLARGE TREE LIMBS DOWN.
Jun 14, 2:46 PM CDTTSTM WND DMG3 E Worthington, MNTREES ON POWER LINES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 12:43 PM CDTSevere Thunderstorm WatchSPC8 hr
Jun 14, 2:33 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.7 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2016-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2016-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-188 J/kg
Mixed-layer LCL
566 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

731 
WUUS53 KFSD 141940
SVRFSD
MNC033-063-101-105-142015-
/O.NEW.KFSD.SV.W.0055.160614T1940Z-160614T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
240 PM CDT TUE JUN 14 2016

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN NOBLES COUNTY IN SOUTHWESTERN MINNESOTA...
  SOUTHEASTERN MURRAY COUNTY IN SOUTHWESTERN MINNESOTA...
  SOUTHWESTERN COTTONWOOD COUNTY IN SOUTHWESTERN MINNESOTA...
  NORTHWESTERN JACKSON COUNTY IN SOUTHWESTERN MINNESOTA...

* UNTIL 315 PM CDT

* AT 239 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER BREWSTER...OR
  8 MILES NORTHEAST OF WORTHINGTON...MOVING NORTHEAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. AT 235 PM CDT TREE DOWNS WERE REPORTED
           IN WORTHINGTON. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  HERON LAKE AROUND 255 PM CDT. 
  WINDOM AROUND 315 PM CDT. 

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE OKABENA...
WILDER...KINBRAE AND DUNDEE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR SOUTHWESTERN
MINNESOTA.

LAT...LON 4386 9503 4359 9547 4371 9572 4381 9567
      4393 9551 4399 9538 4401 9530
TIME...MOT...LOC 1939Z 227DEG 31KT 4372 9547 

HAIL...<.75IN
WIND...60MPH
 
$$

MALDONADO
2 follow-up statements
342 
WWUS53 KFSD 141953
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
253 PM CDT TUE JUN 14 2016

MNC033-063-101-105-142015-
/O.CON.KFSD.SV.W.0055.000000T0000Z-160614T2015Z/
NOBLES MN-MURRAY MN-COTTONWOOD MN-JACKSON MN-
253 PM CDT TUE JUN 14 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR NORTHEASTERN NOBLES...SOUTHEASTERN MURRAY...SOUTHWESTERN
COTTONWOOD AND NORTHWESTERN JACKSON COUNTIES...

AT 252 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER HERON LAKE...OR
12 MILES SOUTHWEST OF WINDOM...MOVING NORTHEAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. AT 241 PM CDT TREE LIMBS WERE REPORTED
         DOWN IN BREWSTER. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

THIS SEVERE STORM WILL BE NEAR...
  WINDOM AROUND 310 PM CDT. 

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE OKABENA...
WILDER...KINBRAE AND DUNDEE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR SOUTHWESTERN
MINNESOTA.

LAT...LON 4386 9503 4362 9545 4374 9562 4380 9568
      4381 9567 4393 9551 4399 9538 4401 9530
TIME...MOT...LOC 1952Z 227DEG 31KT 4380 9536 

HAIL...<.75IN
WIND...60MPH
 
$$

MALDONADO
962 
WWUS53 KFSD 142011
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
311 PM CDT TUE JUN 14 2016

MNC033-063-101-105-142020-
/O.EXP.KFSD.SV.W.0055.000000T0000Z-160614T2015Z/
NOBLES MN-MURRAY MN-COTTONWOOD MN-JACKSON MN-
311 PM CDT TUE JUN 14 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN NOBLES...
SOUTHEASTERN MURRAY...SOUTHWESTERN COTTONWOOD AND NORTHWESTERN
JACKSON COUNTIES WILL EXPIRE AT 315 PM CDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND HAVE EXITED THE WARNED AREA. THEREFORE THE WARNING WILL
BE ALLOWED TO EXPIRE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR SOUTHWESTERN
MINNESOTA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR
SOUTHWESTERN MINNESOTA.

LAT...LON 4386 9503 4362 9545 4374 9562 4380 9568
      4381 9567 4393 9551 4399 9538 4401 9530
TIME...MOT...LOC 2009Z 227DEG 31KT 4380 9536 

$$

MALDONADO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 2:40 PM CDT, 0 minutes earlier.

Area forecast discussion, Jun 14, 2:40 PM CDT, 0 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
240 PM CDT TUE JUN 14 2016

.SHORT TERM...(This evening through Wednesday)
Issued at 237 PM CDT Tue Jun 14 2016

Low pressure rotating through eastern South Dakota this afternoon
sparking thunderstorms across southwest Minnesota and northwest
Iowa. The environment has allowed for a few aggressive updrafts but
overall the instability and shear are marginal, especially given
that the storms developed around noon. So, suspect that the storms
will race quickly east, possibly exiting northwest Iowa by 7 pm. One
area to watch will be parts of southwest Minnesota and northwest
Iowa this afternoon and early this evening closer to the dry
surge aloft. Enhanced shear in this area could allow a few storms
to develop with a threat for localized severe weather and
tornadoes.

The remainder of the night, after about 3z, should be quiet and lead
into a very nice Wednesday. West and northwest winds will help keep
the humidity lower tonight into tomorrow which will allow for lows
tonight mainly 60 to 65 and highs on Wednesday from 80 near Marshall
to near 90 close to Sioux City.

.LONG TERM...(Wednesday through Monday)
Issued at 332 AM CDT Tue Jun 14 2016

The upper low will pull east soon enough to allow for convection to
be gone before daybreak Wednesday. Quickly following surface ridging
and the start of strong upper ridging will bring dry weather
Wednesday and Thursday, with daytime temperatures warming through
the 80s, and into the lower 90s along the Missouri River. Dew points
and humidity will be fairly tame.

Friday through Monday will bring the strong surface ridging to start
with, then the ridge being very slowly flattened by westerly waves.
It looks warm, and the question is how warm. It currently looks safe
that we will not make it to the heat advisory levels we saw in the
just ended hot stretch. Temperatures should get well into the 80s
and lower 90s, and dew points into the 60s. A slightly drier flow
from the low level ridge to the east may keep our southwest MN and
northwest IA areas a little drier.

The slow flattening of the ridge by repeated short waves will bring
periodic chances of storms, but at this time do not expect any of
them to be widespread. These threats will be hard to time and
probably follow our climatological trend for better chances at night
at this time of the year. The upper ridge should be driven far
enough to the south to allow for some cooling over the northern
plains at the end of the period, by next Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1214 PM CDT Tue Jun 14 2016

Thunderstorms will quickly expand in coverage over northwest Iowa
and northeast Nebraska, with the strongest storms from 18z through
about 1z. While there are some patchy MVFR ceilings, the main
concerns will center around the thunderstorm threat. After the
thunderstorms exit, VFR conditions are expected.

&&

.FSD Watches/Warnings/Advisories...
SD...None.
MN...Flash Flood Watch until 10 PM CDT this evening for MNZ081-089-
     090.

IA...Flash Flood Watch until 10 PM CDT this evening for IAZ002-003-
     013-014.

NE...None.
&&

SHORT TERM...08
LONG TERM...
AVIATION...08
Hazardous weather outlook, Jun 14, 4:23 AM CDT, 10 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
423 AM CDT TUE JUN 14 2016

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-055-056-062-067-070-071-150930-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-
NOBLES-JACKSON-PIPESTONE-ROCK-DIXON-DAKOTA-BROOKINGS-LAKE-MOODY-
MINNEHAHA-LINCOLN SD-CLAY SD-UNION-
423 AM CDT TUE JUN 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...WEST CENTRAL IOWA...SOUTHWEST MINNESOTA...NORTHEAST
NEBRASKA...EAST CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD THUNDERSTORMS THIS MORNING WILL BECOME SCATTERED THIS
AFTERNOON INTO TONIGHT. A FEW STORMS THIS AFTERNOON AND EARLY THIS
EVENING MAY BE SEVERE...PRODUCING HAIL TO HALF DOLLAR SIZE AND 60
MPH GUSTS. AN ISOLATED TORNADO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WARMING COULD BRING DAYTIME TEMPERATURES BACK TO ABOVE MIDSUMMER
NORMALS FOR THURSDAY THROUGH THE WEEKEND. AT THIS TIME...THE
WEATHER IS NOT EXPECTED TO BE AS HOT AS DURING THE PERIOD RECENTLY
ENDED...BUT THE HEAT INDEX COULD STILL REACH THE 90S IN PART OF
THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE AFTER 3PM TODAY.

SDZ038-039-050-052>054-057>061-063>066-068-069-150930-
BEADLE-KINGSBURY-GREGORY-JERAULD-SANBORN-MINER-BRULE-AURORA-
DAVISON-HANSON-MCCOOK-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-
BON HOMME-YANKTON-
423 AM CDT TUE JUN 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA
AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD THUNDERSTORMS EARLY THIS MORNING WILL BECOME SCATTERED
BY EARLY AFTERNOON AND END THIS EVENING. ISOLATED STORMS THIS
AFTERNOON COULD PRODUCE HAIL TO QUARTER SIZE AND 60 MPH GUSTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WARMING COULD BRING DAYTIME TEMPERATURES BACK TO ABOVE MIDSUMMER
NORMALS FOR THURSDAY THROUGH THE WEEKEND. AT THIS TIME THE WEATHER
IS NOT EXPECTED TO BE AS HOT AS DURING THE PERIOD RECENTLY ENDED...
BUT THE HEAT INDEX COULD STILL REACH THE 90S IN PART OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE AFTER 2 PM TODAY.

In the hours before

Local storm report, Jun 14, 2:27 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
227 PM CDT TUE JUN 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 PM     TORNADO          7 S LAKE PARK           43.35N 95.32W
06/14/2016                   DICKINSON          IA   EMERGENCY MNGR

            TORNADO ON THE GROUND.

&&

NWS SIOUX FALLS SD
IRIS SYSTEM
Local storm report, Jun 14, 2:28 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
228 PM CDT TUE JUN 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     TSTM WND GST     7 S LAKE PARK           43.35N 95.32W
06/14/2016  E50 MPH          DICKINSON          IA   EMERGENCY MNGR

            .

&&

NWS SIOUX FALLS SD
IRIS SYSTEM
Local storm report, Jun 14, 2:34 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
234 PM CDT TUE JUN 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 PM     TSTM WND GST     4 WNW TERRIL            43.33N 95.05W
06/14/2016  E60 MPH          DICKINSON          IA   TRAINED SPOTTER

            .

&&

NWS SIOUX FALLS SD
IRIS SYSTEM
Local storm report, Jun 14, 2:35 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
235 PM CDT TUE JUN 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND GST     SPENCER                 43.15N 95.15W
06/14/2016  M63 MPH          CLAY               IA   ASOS

            .

&&

NWS SIOUX FALLS SD
IRIS SYSTEM
Local storm report, Jun 14, 2:39 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
239 PM CDT TUE JUN 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0236 PM     TSTM WND DMG     ARNOLDS PARK            43.36N 95.13W
06/14/2016                   DICKINSON          IA   EMERGENCY MNGR

            SEVERAL TREES DOWN .

&&

NWS SIOUX FALLS SD
IRIS SYSTEM
Local storm report, Jun 14, 2:40 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
240 PM CDT TUE JUN 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     TSTM WND DMG     WORTHINGTON             43.63N 95.60W
06/14/2016                   NOBLES             MN   TRAINED SPOTTER

            SEVERAL LARGE TREE LIMBS DOWN ON SOUTHEAST
            SIDE OF TOWN.

&&

NWS SIOUX FALLS SD
IRIS SYSTEM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 10:25 AM CDTFlash Flood WatchFSDCottonwood, Jackson, Nobles6 hr
Jun 14, 1:53 PM CDTTornado Warning Tornado observedFSDPipestone37 min
Jun 14, 1:56 PM CDTTornado WarningFSDNobles34 min
Jun 14, 2:14 PM CDTTornado WarningFSDJackson, Nobles31 min
Jun 14, 2:30 PM CDTTornado WarningFSDJackson30 min
Jun 14, 2:45 PM CDTSevere Thunderstorm WarningFSDCottonwood, Murray, Nobles30 min
Jun 14, 2:48 PM CDTSevere Thunderstorm WarningFSDCottonwood, Jackson27 min
Jun 14, 3:03 PM CDTSevere Thunderstorm WarningFSDCottonwood, Jackson27 min
Jun 14, 3:10 PM CDTTornado WarningFSDCottonwood35 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.